Hepatotoxicity associated with the use of anti-TNF-α agents

Joshua B. French, Maurizio Bonacini, Marwan Ghabril, David Foureau, Herbert L. Bonkovsky

Research output: Contribution to journalReview article

13 Citations (Scopus)

Abstract

Medications to inhibit the actions of tumour necrosis factor alpha have revolutionized the treatment of several pro-inflammatory autoimmune conditions. Despite their many benefits, several serious side effects exist and adverse reactions do occur from these medications. While many of the medications’ potential adverse effects were anticipated and recognized in clinical trials prior to drug approval, several more rare adverse reactions were recorded in the literature as the popularity, availability and distribution of these medications grew. Of these potential adverse reactions, liver injury, although uncommon, has been observed in some patients. As case reports accrued over time and ultimately case series developed, the link became better established between this family of medicines and various patterns of liver injury. Interestingly, it appears that the majority of cases exhibit an autoimmune hepatitis profile both in serological markers of autoimmune liver disease and in classic autoimmune features seen on hepatic histopathology. Despite the growing evidence of this relationship, the pathogenesis of this reaction remains incompletely understood, but it appears to depend on characteristics of the medications and the genetic composition of the patients; it is likely more complicated than a simple medication class effect. Because of this still incomplete understanding and the infrequency of the occurrence, treatments have also been limited, although it is clear that most patients improve with cessation of the offending agent and, in certain cases, glucocorticoid use. However, more needs to be done in the future to unveil the underlying mechanisms of this adverse reaction.

Original languageEnglish (US)
Pages (from-to)199-208
Number of pages10
JournalDrug Safety
Volume39
Issue number3
DOIs
StatePublished - 2016

Fingerprint

Liver
Drug Approval
Autoimmune Hepatitis
Wounds and Injuries
Glucocorticoids
Autoimmune Diseases
Medicine
Liver Diseases
Tumor Necrosis Factor-alpha
Clinical Trials
Availability
Therapeutics
Chemical analysis
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Cite this

French, J. B., Bonacini, M., Ghabril, M., Foureau, D., & Bonkovsky, H. L. (2016). Hepatotoxicity associated with the use of anti-TNF-α agents. Drug Safety, 39(3), 199-208. https://doi.org/10.1007/s40264-015-0366-9

Hepatotoxicity associated with the use of anti-TNF-α agents. / French, Joshua B.; Bonacini, Maurizio; Ghabril, Marwan; Foureau, David; Bonkovsky, Herbert L.

In: Drug Safety, Vol. 39, No. 3, 2016, p. 199-208.

Research output: Contribution to journalReview article

French, JB, Bonacini, M, Ghabril, M, Foureau, D & Bonkovsky, HL 2016, 'Hepatotoxicity associated with the use of anti-TNF-α agents', Drug Safety, vol. 39, no. 3, pp. 199-208. https://doi.org/10.1007/s40264-015-0366-9
French, Joshua B. ; Bonacini, Maurizio ; Ghabril, Marwan ; Foureau, David ; Bonkovsky, Herbert L. / Hepatotoxicity associated with the use of anti-TNF-α agents. In: Drug Safety. 2016 ; Vol. 39, No. 3. pp. 199-208.
@article{9e445c94d02c44bb998260897c6da396,
title = "Hepatotoxicity associated with the use of anti-TNF-α agents",
abstract = "Medications to inhibit the actions of tumour necrosis factor alpha have revolutionized the treatment of several pro-inflammatory autoimmune conditions. Despite their many benefits, several serious side effects exist and adverse reactions do occur from these medications. While many of the medications’ potential adverse effects were anticipated and recognized in clinical trials prior to drug approval, several more rare adverse reactions were recorded in the literature as the popularity, availability and distribution of these medications grew. Of these potential adverse reactions, liver injury, although uncommon, has been observed in some patients. As case reports accrued over time and ultimately case series developed, the link became better established between this family of medicines and various patterns of liver injury. Interestingly, it appears that the majority of cases exhibit an autoimmune hepatitis profile both in serological markers of autoimmune liver disease and in classic autoimmune features seen on hepatic histopathology. Despite the growing evidence of this relationship, the pathogenesis of this reaction remains incompletely understood, but it appears to depend on characteristics of the medications and the genetic composition of the patients; it is likely more complicated than a simple medication class effect. Because of this still incomplete understanding and the infrequency of the occurrence, treatments have also been limited, although it is clear that most patients improve with cessation of the offending agent and, in certain cases, glucocorticoid use. However, more needs to be done in the future to unveil the underlying mechanisms of this adverse reaction.",
author = "French, {Joshua B.} and Maurizio Bonacini and Marwan Ghabril and David Foureau and Bonkovsky, {Herbert L.}",
year = "2016",
doi = "10.1007/s40264-015-0366-9",
language = "English (US)",
volume = "39",
pages = "199--208",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "3",

}

TY - JOUR

T1 - Hepatotoxicity associated with the use of anti-TNF-α agents

AU - French, Joshua B.

AU - Bonacini, Maurizio

AU - Ghabril, Marwan

AU - Foureau, David

AU - Bonkovsky, Herbert L.

PY - 2016

Y1 - 2016

N2 - Medications to inhibit the actions of tumour necrosis factor alpha have revolutionized the treatment of several pro-inflammatory autoimmune conditions. Despite their many benefits, several serious side effects exist and adverse reactions do occur from these medications. While many of the medications’ potential adverse effects were anticipated and recognized in clinical trials prior to drug approval, several more rare adverse reactions were recorded in the literature as the popularity, availability and distribution of these medications grew. Of these potential adverse reactions, liver injury, although uncommon, has been observed in some patients. As case reports accrued over time and ultimately case series developed, the link became better established between this family of medicines and various patterns of liver injury. Interestingly, it appears that the majority of cases exhibit an autoimmune hepatitis profile both in serological markers of autoimmune liver disease and in classic autoimmune features seen on hepatic histopathology. Despite the growing evidence of this relationship, the pathogenesis of this reaction remains incompletely understood, but it appears to depend on characteristics of the medications and the genetic composition of the patients; it is likely more complicated than a simple medication class effect. Because of this still incomplete understanding and the infrequency of the occurrence, treatments have also been limited, although it is clear that most patients improve with cessation of the offending agent and, in certain cases, glucocorticoid use. However, more needs to be done in the future to unveil the underlying mechanisms of this adverse reaction.

AB - Medications to inhibit the actions of tumour necrosis factor alpha have revolutionized the treatment of several pro-inflammatory autoimmune conditions. Despite their many benefits, several serious side effects exist and adverse reactions do occur from these medications. While many of the medications’ potential adverse effects were anticipated and recognized in clinical trials prior to drug approval, several more rare adverse reactions were recorded in the literature as the popularity, availability and distribution of these medications grew. Of these potential adverse reactions, liver injury, although uncommon, has been observed in some patients. As case reports accrued over time and ultimately case series developed, the link became better established between this family of medicines and various patterns of liver injury. Interestingly, it appears that the majority of cases exhibit an autoimmune hepatitis profile both in serological markers of autoimmune liver disease and in classic autoimmune features seen on hepatic histopathology. Despite the growing evidence of this relationship, the pathogenesis of this reaction remains incompletely understood, but it appears to depend on characteristics of the medications and the genetic composition of the patients; it is likely more complicated than a simple medication class effect. Because of this still incomplete understanding and the infrequency of the occurrence, treatments have also been limited, although it is clear that most patients improve with cessation of the offending agent and, in certain cases, glucocorticoid use. However, more needs to be done in the future to unveil the underlying mechanisms of this adverse reaction.

UR - http://www.scopus.com/inward/record.url?scp=85006992291&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85006992291&partnerID=8YFLogxK

U2 - 10.1007/s40264-015-0366-9

DO - 10.1007/s40264-015-0366-9

M3 - Review article

VL - 39

SP - 199

EP - 208

JO - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 3

ER -